Alert archive / Florida / Flash Flood Warnings in 2020

Flash Flood Warning 40, NWS Miami, FL

November 12, 2020Miami-Dade County, Florida

NWS Miami, FL issued this flash flood warning at Nov 12, 2020, 6:09 PM EST for Miami-Dade County, Florida. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 12, 2020, 6:09 PM EST (23:09 UTC)
Expired
Nov 12, 2020, 9:45 PM EST
In force
4 hr
Issued by
NWS Miami, FL
Area
Storm-based polygon
Flood severity
None

County Miami-Dade County, FL

The radar

The Miami radar (KAMX), 35 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 11.2 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2020-11-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 557 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2020-11-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
557 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
813 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

887 
WGUS52 KMFL 122309
FFWMFL
FLC086-130145-
/O.NEW.KMFL.FF.W.0040.201112T2309Z-201113T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Miami FL
609 PM EST Thu Nov 12 2020

The National Weather Service in Miami has issued a

* Flash Flood Warning for...
  Miami-Dade County in southeastern Florida...

* Until 845 PM EST.

* At 609 PM EST, Doppler radar indicated heavy rain across the 
  warned area. Between 2 and 3 inches of rain have fallen. Flash 
  flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Miami, Miami Beach, Surfside, North Miami, Sunny Isles Beach, 
  Miami Shores, North Bay Village, Port Of Miami, Downtown Miami, 
  Fisher Island, Marlins Park, Bay Harbor Islands and Bal Harbour.

Additional rainfall amounts of 1 to 3 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, urban areas, highways, streets and underpasses 
as well as other drainage areas and low lying spots.

A Flash Flood Warning means that flooding is imminent or occurring. 
If you are in the warned area move to higher ground immediately. 
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

&&

LAT...LON 2584 8018 2585 8018 2585 8017 2590 8014
      2593 8012 2576 8012 2576 8024 2582 8019

FLASH FLOOD...RADAR INDICATED

$$

HVN
1 follow-up statement
450 
WGUS52 KMFL 130131
FFWMFL
FLC086-130245-
/O.EXT.KMFL.FF.W.0040.000000T0000Z-201113T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Miami FL
831 PM EST Thu Nov 12 2020

The National Weather Service in Miami has extended the

* Flash Flood Warning for...
  Miami-Dade County in southeastern Florida...

* Until 945 PM EST.

* At 831 PM EST, Doppler radar indicated heavy rain across the 
  warned area. Between 3 and 5 inches of rain have fallen. Flash 
  flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Miami, Miami Beach, Surfside, North Miami, Sunny Isles Beach, 
  Miami Shores, North Bay Village, Port Of Miami, Downtown Miami, 
  Fisher Island, Marlins Park, Bay Harbor Islands and Bal Harbour.

Additional rainfall amounts of 1 to 3 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, urban areas, highways, streets and underpasses 
as well as other drainage areas and low lying spots.

A Flash Flood Warning means that flooding is imminent or occurring. 
If you are in the warned area move to higher ground immediately. 
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

&&

LAT...LON 2584 8018 2585 8018 2585 8017 2590 8014
      2593 8012 2576 8012 2576 8024 2582 8019

FLASH FLOOD...RADAR INDICATED

$$

HVN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this flash flood warning went out at Nov 12, 3:50 PM EST, 2 hours 19 minutes earlier.

Area forecast discussion, Nov 12, 3:50 PM EST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Miami FL
350 PM EST Thu Nov 12 2020

...FLOODING REMAINS POSSIBLE EAST COAST METROS...

.Short Term (Today through Friday)...
As tropical cyclone Eta departs the region today, bands of broken
trailing rain showers with embedded thunderstorms will continue to
spread across southern Florida from SSW to NNE. Some of these broken
bands contain heavy rain and gusty winds. The primary concern for
today continues to be localized or even flash flooding along the
east coast metros -- where grounds remain highly saturated from
previous heavy rainfall. With generally SSW steering flow in place,
this could support periods of training convection, which will
exacerbate the flooding threat. In addition, enhanced deep-layer
shear remains in place across the area, which could support brief
organization of convective elements which will foster locally heavy
rainfall and gusty outflow winds.

Some light and generally isolated showers could linger along the
southern and eastern portions of southern Florida overnight tonight
into tomorrow, as a tail of moisture gradually stretches across the
region in association with the departure of Eta. The coverage of
showers and storms should decrease going into this weekend, as drier
and stable conditions work into the area. Overnight tonight into
tomorrow morning, patchy fog will become possible ahead of a weak
pre-frontal trough feature -- supported by clearing clouds (enhanced
radiational cooling), decoupling boundary layer winds, and already
saturated soils.

.Long Term (Friday Night through Wednesday)...
A tail of trailing moisture behind Eta will linger around the local
Atlantic waters heading into the weekend. Surface high pressure
building over the eastern third of the United States will allow this
tail of moisture to shift back into southern Florida by the end of
the weekend. Rain chances will remain focused along this feature and
the Atlantic waters where moisture is more readily available. On
Monday, a weak cold front associated with a disturbance pushing
across the northern tier of the United States will push into Florida
reaching South Florida on Tuesday.

This front currently appears to be rather weak with little support
aloft to allow for widespread thunderstorm activity but with it
being so far out in the extended forecast. One feature to monitor is
that a mid-level trough will settle over the eastern seaboard of the
United States which could extend into our region. If this feature
allowed for some cooler mid-level air to phase with the surface
front, there could be better support for thunderstorms than
currently forecast.

With so much of the area saturated between the wet month of October
and the rainfall menace that Eta was for our region, the long term
forecast period current looks to be much drier though the
preexisting saturation could create pockets of concern if this
lingering boundary near the region overperforms in terms of
convective activity anchored along the Atlantic coast. The overall
forecast trend is to start sliding into what would be average for
this time of year with frontal boundaries approaching the region.

&&

.Marine...
As tropical cyclone Eta departs the region today, a trough of low
pressure extending south from it will continue to support showers
and storms across the local waters. A ridge of high pressure is then
forecast to build across the local waters through the weekend.
Overall, marine conditions should remain fairly benign through the
weekend and early next week. However, towards the middle of the
week, brisk northeasterly winds in the wake of a cold front could
lead to hazardous marine and beach conditions for the Atlantic
waters and coastline.

&&

.Beach Forecast...
A lingering elevated rip current risk will continue to gradually
trend downward, as wind speeds decrease. Shower and storm coverage
will decrease going into this weekend.

&&

.Prev Discussion... /issued 1256 PM EST Thu Nov 12 2020/

Aviation (18Z TAFs)...

As Eta departs the region, trailing broken bands of convection
continue to spread across southern Florida, and sub-VFR
conditions have been observed. Embedded TS will be possible this
afternoon, but should be limited in coverage. Winds are gradually
transitioning from SSE to SSW today. There still remains a signal
for low CIGS/VIS with stratus/fog late in the TAF period. While
uncertain, future TAF packages may trend toward MVFR or brief IFR
impacts, with APF the most likely to see these impacts.

&&

.Preliminary Point Temps/PoPs...
West Palm Beach  72  84  74  83 /  30  20  20  30
Fort Lauderdale  74  85  75  85 /  40  30  20  20
Miami            74  85  75  85 /  30  30  20  20
Naples           73  85  72  86 /   0  10   0  20

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch until 7 PM EST this evening for FLZ068-072-074-168-
     172-173.

     High Rip Current Risk until 7 PM EST this evening for FLZ069-172-
     173.

     High Rip Current Risk through Friday evening for FLZ168.

AM...None.
GM...None.

&&

Marine...18/Weinman
Aviation...18/Weinman
Beach Forecast...18/Weinman
Short Term...18/Weinman
Long Term...02/RAG
Hazardous weather outlook, Nov 12, 4:31 PM EST, 1 hour 38 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
431 PM EST Thu Nov 12 2020

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
130945-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
431 PM EST Thu Nov 12 2020

...FLOOD WATCH CONTINUES FOR THE ATLANTIC COAST...
...HIGH RISK OF RIP CURRENTS ALONG ATLANTIC AND GULF BEACHES...

This hazardous weather outlook is for South Florida.

.DAY ONE...TONIGHT

Rip currents: There is a high risk of rip currents across all South
Florida beaches.

Thunderstorms: Isolated to scattered thunderstorms are possible
today, mainly over the Atlantic waters.

Waterspouts: Waterspouts will be possible across all South Florida
waters.

Coastal Flooding: Minor saltwater flooding of low-lying regions may
occur along coastal Collier County, particularly around high tide.

Flooding: Flooding of roadways continues across portions of South
Florida, especially for the metro areas of Broward and northern
Miami-Dade Counties. Additional flooding may be possible if heavy
rainfall occurs over these areas. A Flood Watch continues for
Southeast Florida ranging from Metro Palm Beach to Miami-Dade
Counties.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Residual flooding of roadways and neighborhoods is possible as it
will take time for the rainfall accumulations to recede particularly
along the southeast Florida coast.

Elevated risk of rip currents across most South Florida beaches
through end of the week.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not anticipated at this time.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

In the hours before

Special weather statement, Nov 12, 1:46 PM EST, 4 hours 23 minutes before
Special Weather Statement
National Weather Service Miami FL
146 PM EST Thu Nov 12 2020

FLZ072-074-172-173-121930-
Coastal Broward County FL-Metro Broward County FL-
Metropolitan Miami Dade FL-Coastal Miami Dade County FL-
146 PM EST Thu Nov 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MIAMI-DADE AND SOUTHERN
BROWARD COUNTIES UNTIL 230 PM EST...

* At 146 PM EST, National Weather Service meteorologists were
  tracking a strong thunderstorm over Ojus, or over Hallandale,
  moving northeast at 20 mph.

* Funnel clouds possible with this storm.

* Locations impacted include...
  Fort Lauderdale, Pembroke Pines, Hollywood, Miramar, Davie, Miami
  Beach, Surfside, Hallandale, Miami Gardens, North Miami, North
  Miami Beach, Aventura, Dania Beach, Sunny Isles Beach, West Park,
  Miami Shores, North Bay Village, Ravenswood Estates, Estates Of
  Fort Lauderdale and Fort Lauderdale - Hollywood International
  Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2616 8003 2591 8004 2584 8015 2601 8026
      2620 8007
TIME...MOT...LOC 1846Z 228DEG 15KT 2596 8016

HVN
Local storm report, Nov 12, 3:41 PM EST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
341 PM EST THU NOV 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     FLASH FLOOD      NORTH MIAMI BEACH       25.93N  80.16W
11/12/2020                   MIAMI-DADE         FL   PUBLIC

            A MEMBER OF THE PUBLIC CALLED TO REPORT FLOODING
            HEADING EAST NEAR THE INTERSECTION OF NE 163RD STREET
            AND NE 19TH AVE. RAIN GUAGES IN THE SURROUNDING AREA
            HAVE RECEIVED 1 TO 3 INCHES OF RAIN WITHIN THE LAST TWO
            HOURS.

&&

EVENT NUMBER MFL2000243

HVN
Special weather statement, Nov 12, 4:59 PM EST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Miami FL
459 PM EST Thu Nov 12 2020

FLZ074-173-122245-
Metropolitan Miami Dade FL-Coastal Miami Dade County FL-
459 PM EST Thu Nov 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MIAMI-DADE COUNTY UNTIL
545 PM EST...

* At 459 PM EST, National Weather Service meteorologists were
  tracking a strong thunderstorm over Gladeview, or near Hialeah,
  moving east at 20 mph.

* Funnel clouds possible with this storm.

* Locations impacted include...
  Miami, Hialeah, Miami Beach, Coral Gables, Key Biscayne, South
  Miami, Surfside, Virginia Key, Miami Gardens, North Miami, Doral,
  North Miami Beach, Aventura, Miami Lakes, Hialeah Gardens, Sunny
  Isles Beach, Opa-Locka, Miami Springs, Miami Shores and North Bay
  Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2596 8004 2582 8004 2565 8013 2574 8036
      2593 8031
TIME...MOT...LOC 2159Z 276DEG 19KT 2582 8025

HVN
Local storm report, Nov 12, 5:55 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
555 PM EST THU NOV 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     FLOOD            2 N SWEETWATER          25.80N  80.37W
11/12/2020                   MIAMI-DADE         FL   NWS EMPLOYEE

            NWS EMPLOYEE OFF-DUTY REPORTS FLOODING BETWEEN NW 33RD
            ST. AND NW 107TH AVE. IN DORAL, FL, MENTIONING THAT THE
            RIGHT-MOST LANE ON NW 107TH AVE. IS IMPASSABLE.

&&

EVENT NUMBER MFL2000244

BHATTI

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 11, 7:19 PM ESTSpecial Marine WarningMFL56 min
Nov 11, 7:21 PM ESTSpecial Weather StatementMFLPalm Beach39 min
Nov 11, 7:24 PM ESTAreal Flood AdvisoryMFLBroward, Palm Beach3 hr
Nov 11, 10:17 PM ESTSpecial Weather StatementMFLMiami-Dade58 min
Nov 12, 12:45 AM ESTSpecial Marine WarningMFL60 min
Nov 12, 8:10 AM ESTSpecial Weather StatementMFLMiami-Dade65 min
Nov 12, 10:55 AM ESTAreal Flood AdvisoryMFLBroward, Miami-Dade, Palm Beach3 hr
Nov 12, 1:12 PM ESTAreal Flood AdvisoryMFLMiami-Dade48 min
Nov 12, 1:46 PM ESTSpecial Weather StatementMFLBroward44 min
Nov 12, 1:56 PM ESTAreal Flood AdvisoryMFLBroward, Miami-Dade5 hr
Nov 12, 2:47 PM ESTFlash Flood WarningMFLBroward, Miami-Dade6 hr
Nov 12, 3:46 PM ESTSpecial Marine WarningMFL29 min
Nov 12, 4:59 PM ESTSpecial Weather StatementMFLMiami-Dade46 min
Nov 12, 5:22 PM ESTFlash Flood WarningMFLMiami-Dade3 hr
Nov 12, 6:13 PM ESTSpecial Marine WarningMFL32 min
Nov 12, 6:15 PM ESTSpecial Weather StatementMFLMiami-Dade30 min
Nov 12, 6:35 PM ESTSpecial Weather StatementMFLMiami-Dade40 min
Nov 12, 6:47 PM ESTAreal Flood AdvisoryMFLBroward, Miami-Dade3 hr

Nearby

Flash Flood Warnings in Florida, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.